Wyoming, 2024

Damaging Wind in Wyoming, September 14, 2024

September 14, 2024 · NWS UNR · 1 event in 1 county or zone

A strong to severe thunderstorm moved north across Weston County, producing wind gusts to around 60 mph across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong to severe thunderstorm moved north across Weston County, producing wind gusts to around 60 mph across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 14, 4:17 PM MST, 4 hours 13 minutes earlier. Its key messages:

  • Very warm through Tuesday with elevated to areas of critical fire weather conditions
  • A few stronger thunderstorms, mainly afternoon/evening, expected through Sunday
  • Pattern change mid to late next week with cooler and wetter conditions
Area forecast discussion, Sep 14, 4:17 PM MST, 4 hours 13 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
517 PM MDT Sat Sep 14 2024

.KEY MESSAGES...

- Very warm through Tuesday with elevated to areas of critical
  fire weather conditions
- A few stronger thunderstorms, mainly afternoon/evening,
  expected through Sunday
- Pattern change mid to late next week with cooler and wetter
  conditions

&&

.DISCUSSION...(This Evening Through Saturday)
Issued at 101 PM MDT Sat Sep 14 2024

Water vapor shows upper trof along the Pac NW coast and
southwest flow through the Northern Plains, with distinct short
wave over western SD. At the surface, trof extends from southeast
MT through west central SD. Active thunderstorms ongoing across
portions of western/central SD in association with the short wave.

Scattered thunderstorms, a few strong to severe, will gradually
shift east of our zones by early this evening. Fairly gusty
southerly winds have developed over south central SD early this
afternoon, and may increase further this evening as low level jet
lifts through central SD.

Next short wave arrives later Sunday for another round of
thunderstorms late in the afternoon and evening. MLCAPE will be on
the order of 1000-2000J/kg along and east of a developing surface
trof over far western SD, with just enough shear for a few
stronger storms. However, the later nature of storm development
could limit the amount of stronger storms. Temps will soar into
the 90s south/east of the Black Hills as thermal ridge moves
overhead. Another very warm and breezy day expected Monday, but
storm chances may be more confined to central SD.

Upper trof works through the western CONUS early next week, and
into the Plains mid to late week. This will bring a gradually
cooling trend along with increasing chances for showers/storms.
The first robust wave ejects through our area late Tuesday and
Tuesday night for potential widespread precip. The next
substantial wave may arrive Friday into Saturday, although
confidence that far out not very high. Either way, a definite
pattern change to wetter/cooler conditions is on the way as next
week progresses.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 510 PM MDT Sat Sep 14 2024

Thunderstorms will dissipate this evening. Some patchy fog with
MVFR/IFR conditions may form across north central SD early Sunday
morning. Thunderstorms are expected over SW SD late Sunday
afternoon and evening with gusty winds and small hail possible.
Otherwise, VFR conditions are expected through the TAF period.

&&

.FIRE WEATHER...
Issued At 256 PM MDT Sat Sep 14 2024

.DISCUSSION...Critical fire weather conditions have developed
across portions of northeast WY into southwest SD this afternoon,
with southwest winds gusting around 30 mph and RH around and
below 10 percent. Conditions should slowly improve this evening.
Elevated to near critical fire weather conditions expected again
Sunday through Monday (possibly stretching into Tuesday),
especially over northeastern WY and far southwest SD where daily
minimum relative humidities will dip to 10-20%. The strongest
winds both Sunday and Monday look to be east of the Black Hills,
so probabilities for widespread critical fire weather conditions
over northeast WY and far southwest SD is relatively low at this
time, but will be closely monitored. A wetter and cooler pattern
is likely to develop mid to late next week.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 7 PM MDT this evening for SDZ322.
WY...Red Flag Warning until 7 PM MDT this evening for WYZ315-317.
&&

DISCUSSION/KEY MESSAGES...Johnson
AVIATION...JC
FIRE WEATHER...Johnson
Hazardous weather outlook, Sep 14, 6:17 PM MST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
717 PM MDT Sat Sep 14 2024

SDZ001-002-012>014-044-046-047-049-077-078-WYZ054>056-060-151300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Bennett-Mellette-Todd-Tripp-Southern Jackson-Southern Perkins-
Northern Campbell-Southern Campbell-Western Crook-
Northeastern Crook-
717 PM MDT Sat Sep 14 2024 /817 PM CDT Sat Sep 14 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Warm, dry, and locally breezy winds will result in elevated fire
weather conditions at times through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024>032-041>043-072>076-WYZ057>059-151300-
Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-
Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota-
Wyoming Black Hills-Weston County Plains-Newcastle-
717 PM MDT Sat Sep 14 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a marginal risk (level 1 of 5) of severe thunderstorms
Sunday, meaning that isolated severe storms are possible. Primary
hazards include strong winds and hail.

Warm, dry, and locally breezy winds will result in elevated to
near critical fire weather conditions at times through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Sep 14, 2:32 PM MST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Rapid City SD
332 PM MDT Sat Sep 14 2024

SDZ001-142200-
Harding SD-
332 PM MDT Sat Sep 14 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HARDING COUNTY
THROUGH 400 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm over
Slim Buttes, or 20 miles southeast of Buffalo, moving northeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Northwestern Slim Buttes around 335 PM MDT.
  Reva around 340 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4566 10295 4544 10296 4536 10313 4546 10329
      4569 10304
TIME...MOT...LOC 2132Z 227DEG 18KT 4546 10317

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JC
Special weather statement, Sep 14, 3:06 PM MST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Rapid City SD
406 PM MDT Sat Sep 14 2024

SDZ001-002-078-142245-
Northern Perkins SD-Southern Perkins SD-Harding SD-
406 PM MDT Sat Sep 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HARDING AND WEST
CENTRAL PERKINS COUNTIES THROUGH 445 PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sorum, or 30 miles east of Buffalo, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Harding and west central Perkins Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4535 10295 4551 10308 4568 10277 4544 10259
TIME...MOT...LOC 2206Z 241DEG 8KT 4547 10293

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JC
Special weather statement, Sep 14, 3:45 PM MST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Rapid City SD
445 PM MDT Sat Sep 14 2024

SDZ078-142315-
Southern Perkins SD-
445 PM MDT Sat Sep 14 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PERKINS COUNTY
THROUGH 515 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Sorum, or 36 miles east of Buffalo, moving east at 10
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of west central
Perkins County, south of Prairie City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4537 10296 4552 10295 4552 10263 4532 10271
TIME...MOT...LOC 2245Z 280DEG 10KT 4545 10282

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JC
Local storm report, Sep 14, 7:17 PM MST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
817 PM MDT Sat Sep 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Rain             Cedar Pass              43.75N 101.94W
09/14/2024  M0.79 inch       Jackson            SD   Co-Op Observer

            24-hour rainfall.

&&

JC
Local storm report, Sep 14, 7:21 PM MST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
821 PM MDT Sat Sep 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Rain             5 WNW Kadoka            43.87N 101.59W
09/14/2024  M1.04 inch       Jackson            SD   Mesonet

            12-hour rainfall.

0800 PM     Rain             3 ENE Midland           44.09N 101.09W
09/14/2024  M0.71 inch       Haakon             SD   Mesonet

            12-hour rainfall.

&&

JC

The radar

The Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 03:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
September 14, 8:30 PM MST
Where
Weston County, 10 mi S of Upton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.955, -104.630

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205101.